Journal of Engineering Mathematics

, Volume 40, Issue 3, pp 227–248 | Cite as

The unsteady motion of two-dimensional flags with bending stiffness

  • A.D. Fitt
  • M.P. Pope


The motion of a two-dimensional flag at a time-dependent angle of incidence to an irrotational flow of an inviscid, incompressible fluid is examined. The flag is modelled as a thin, flexible, impermeable membrane of finite mass with bending stiffness. The flag is fixed at the leading edge where it is assumed to be either freely hinged or clamped with zero gradient. The angle of incidence to the outer flow is assumed to be small and thin aerofoil theory and simple beam theory are employed to obtain a partial singular integro-differential equation for the flag shape. Steady solutions to the problem are calculated analytically for various limiting cases and numerically for order one values of a non-dimensional parameter that measures the relative importance of outer flow momentum flux and flexural rigidity. For the unsteady problem, the stability of steady solutions depends only upon two non-dimensional parameters. Stability analysis is performed in order to identify the regions of instability. The resulting quadratic eigenvalue problem is solved numerically and the marginal stability curves for both the hinged and the clamped flags are constructed. These curves show that both stable and unstable solutions may exist for various values of the mass and flexural rigidity of the membrane and for both methods of attachment at the leading edge. In order to confirm the results of the linear stability analysis, the full unsteady flag equation is solved numerically using an explicit method. The numerical solutions agree with the predictions of the linear stability analysis and also identify the shapes that the flag adopts according to the magnitude of the flexural rigidity and mass.

unsteady incompressible aerodynamics singular integro-differential equations asymptotics numerics stability. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Haselgrove, Stability Properties of Two-Dimensional Sail Configurations. PhD thesis, University of Adelaide (1973) 223 pp.Google Scholar
  2. 2.
    T.R.B. Lattimer, Singular Partial Integro-Differential Equations Arising in Thin Aerofoil Theory. PhD thesis, University of Southampton (1996) 159 pp.Google Scholar
  3. 3.
    M. Bäcker, H. Neunzert and S. Younis, The Fluttering of fibres in airspinning processes. In: H. Wacker and W. Zulehner (eds), Proceedings of the Fourth European Conference on Mathematics in Industry. Stuttgart: B.G. Teubner and Dordrecht: Kluwer Academic Publishers (1991) pp. 197–205.Google Scholar
  4. 4.
    A. Kornecki, E.H. Dowell and J. O'Brien, On the aeroelastic instability of two-dimensional panels in uniform incompressible flow. J. Sound Vibr. 47 (1976) 163–178.Google Scholar
  5. 5.
    L.K. Shayo, The stability of cantilever panels in uniform incompressible airflow. J. Sound Vibr. 68 (1980) 341–350.Google Scholar
  6. 6.
    L. Huang, Flutter of cantilevered plates in axial flow. J. Fluids Struct. 9 (1995) 127–147.Google Scholar
  7. 7.
    L. Meirovitch, Elements of Vibration Analysis. New York: McGraw-Hill (1975) 495 pp.Google Scholar
  8. 8.
    W. Frederiks, H.C.J. Hilberink and J.A. Sparenberg, On the Kutta condition for flow along a semi-infinite elastic plate. J. Eng. Math. 20 (1986) 27–50.Google Scholar
  9. 9.
    K. Voelz, Profil und Auftrieb eines Segels. Zeit. Angew. Math. Mech. 30 (1950) 301–317.Google Scholar
  10. 10.
    B. Thwaites, The aerodynamic theory of sails. Proc. R. Soc. London A 261 (1961) 402–422.Google Scholar
  11. 11.
    N.I. Muskhelishvili, Singular Integral Equations. Groningen: Noordhoff (1953) 447 pp.Google Scholar
  12. 12.
    L.M. Milne-Thomson, Theoretical Aerodynamics. London: Macmillan (1952) 414 pp.Google Scholar
  13. 13.
    M.P. Pope, Mathematical Modelling of Unsteady Problems in Thin Aerofoil Theory. PhD thesis, University of Southampton (1999) 169 pp.Google Scholar
  14. 14.
    T. Brooke Benjamin, Internal waves of permanent form of fluids of great depth. J. Fluid Mech. 29 (1967) 559–592.Google Scholar
  15. 15.
    H. Ono, Algebraic solitary waves in stratified fluids. J. Phys. Soc. Japan 39 (1975) 1082-1091.Google Scholar
  16. 16.
    G.D. Smith, Numerical Solution of Partial Differential Equations: Finite Difference Methods. Oxford Applied Mathematics and Computing Science Series. Oxford: Oxford University Press (1978) 304 pp.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • A.D. Fitt
    • 1
  • M.P. Pope
    • 1
  1. 1.Faculty of Mathematical StudiesUniversity of SouthamptonU.K.

Personalised recommendations